Results During the 14-year study period, we identified 4148 admissions involving hyperkalemia, 371 of which occurred within 14 days of antibiotic exposure. Compared with amoxicillin, the use of trimethoprim-sulfamethoxazole was associated with a nearly 7-fold increased risk of hyperkalemia-associated hospitalization (adjusted odds ratio, 6.7; 95% confidence interval, 4.5-10.0). No such risk was found with the use of comparator antibiotics.
Conclusions Among older patients treated with ACEIs or ARBs, the use of trimethoprim-sulfamethoxazole is associated with a major increase in the risk of hyperkalemia-associated hospitalization relative to other antibiotics. Alternate antibiotic therapy should be considered in these patients when clinically appropriate.
Friday, July 23, 2010
Trimethoprim-sulfamethoxazole and hyperkalemia
The trimethoprim component is the culprit due to a triamterene like effect. The problem is particularly serious in elders taking ACEIs or ARBs according to this study: